Alert archive / Arkansas / Tornado Warnings in 2025

Tornado Warning 90, NWS Jackson, MS

May 20, 2025Chicot County, Arkansas; Washington County, Mississippi

NWS Jackson, MS issued this tornado warning at May 20, 2025, 5:03 PM CDT for Chicot County, Arkansas; Washington County, Mississippi. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 5:03 PM CDT (22:03 UTC)
Expired
May 20, 2025, 6:00 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 155 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:04 PM CDTTORNADO6 Ese Portland, ARThis EF1 tornado tracked along AR Highway 160 in Chicot County, beginning near the CR 252 intersection and continuing through Chicot Junction before lifting east of US 65. Along the path, several utility poles were snapped along AR 160 and several trees were s
May 20, 5:05 PM CDTTORNADO6 Wsw Jennie, ARNumerous groups of powerlines down at highway 160 & bill young.
May 20, 5:16 PM CDTTSTM WND DMG4 Sse Jennie, ARTree downed across southbound lane of US 65. Possible tornado.
May 20, 5:16 PM CDTTORNADO4 Sse Jennie, ARSeveral snapped trees near Chicot Junction.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

340 
WFUS54 KJAN 202203
TORJAN
ARC017-MSC151-202300-
/O.NEW.KJAN.TO.W.0090.250520T2203Z-250520T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
503 PM CDT Tue May 20 2025

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Central Chicot County in southeastern Arkansas...
  Central Washington County in northwestern Mississippi...

* Until 600 PM CDT.

* At 503 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Chicot Junction, or 8 miles southwest of Lake
  Village, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Village and Chicot Junction around 510 PM CDT.
  Avon around 520 PM CDT.
  Greenville and Wayside around 525 PM CDT.
  Hollandale, Arcola, and Estill around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3316 9145 3331 9145 3337 9082 3313 9082
TIME...MOT...LOC 2203Z 266DEG 29KT 3323 9136 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

19
4 follow-up statements
909 
WWUS54 KJAN 202209
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
509 PM CDT Tue May 20 2025

ARC017-MSC151-202300-
/O.CON.KJAN.TO.W.0090.000000T0000Z-250520T2300Z/
Chicot AR-Washington MS-
509 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CHICOT AND CENTRAL WASHINGTON COUNTIES...

At 509 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Chicot Junction, or near Lake Village, moving east
at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lake Village and Chicot Junction around 515 PM CDT.
  Avon around 520 PM CDT.
  Greenville and Wayside around 525 PM CDT.
  Hollandale, Arcola, and Estill around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3316 9145 3331 9145 3337 9082 3313 9082
TIME...MOT...LOC 2209Z 268DEG 30KT 3323 9130 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

19
925 
WWUS54 KJAN 202217
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
517 PM CDT Tue May 20 2025

ARC017-MSC151-202300-
/O.CON.KJAN.TO.W.0090.000000T0000Z-250520T2300Z/
Chicot AR-Washington MS-
517 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CHICOT AND CENTRAL WASHINGTON COUNTIES...

At 517 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Chicot Junction, or 7 miles southeast of Lake
Village, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Avon around 520 PM CDT.
  Greenville and Wayside around 525 PM CDT.
  Hollandale, Arcola, and Estill around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3316 9141 3327 9132 3332 9131 3337 9082
      3313 9082
TIME...MOT...LOC 2217Z 266DEG 29KT 3323 9122 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

19
073 
WWUS54 KJAN 202231
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
531 PM CDT Tue May 20 2025

ARC017-MSC151-202300-
/O.CON.KJAN.TO.W.0090.000000T0000Z-250520T2300Z/
Chicot AR-Washington MS-
531 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL CHICOT AND CENTRAL WASHINGTON COUNTIES...

At 530 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avon, or 13 miles west of Hollandale, moving east at
45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hollandale, Wayside, Estill, and Avon around 535 PM CDT.
  Arcola around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3315 9122 3326 9120 3334 9109 3337 9082
      3313 9082
TIME...MOT...LOC 2230Z 268DEG 39KT 3319 9108 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

19
277 
WWUS54 KJAN 202238
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
538 PM CDT Tue May 20 2025

ARC017-MSC151-202300-
/O.CON.KJAN.TO.W.0090.000000T0000Z-250520T2300Z/
Chicot AR-Washington MS-
538 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST
CENTRAL CHICOT AND CENTRAL WASHINGTON COUNTIES...

At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avon, or 10 miles west of Hollandale, moving east at
35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hollandale and Estill around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3315 9115 3327 9111 3335 9104 3337 9082
      3313 9082
TIME...MOT...LOC 2238Z 290DEG 31KT 3315 9103 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 20, 3:23 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025

VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS20/KP

In the hours before

Local storm report, May 20, 12:10 PM CDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1210 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Tstm Wnd Dmg     7 ENE Minter City       33.78N 90.18W
05/17/2025                   Leflore            MS   Local Official

            Trees down N of Philipp.

&&

CE
Local storm report, May 20, 1:29 PM CDT, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
129 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             2 E Forest              32.79N 91.37W
05/17/2025  M1.00 Inch       West Carroll       LA   Public

            Penny size with a few up to quarters.

&&

CE
Local storm report, May 20, 1:38 PM CDT, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Dmg     1 N Transylvania        32.70N 91.18W
05/17/2025                   East Carroll       LA   Public

            Some trees damaged in the area with a few
            down on power lines.

&&

CE
Local storm report, May 20, 4:36 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             3 SSE Fountain Hill     33.31N 91.83W
05/20/2025  M1.00 Inch       Ashley             AR   Emergency Mngr

&&

CE
Special weather statement, May 20, 4:38 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025

MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
  Cleveland around 450 PM CDT.
  Renova, Boyle, and Merigold around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

&&

LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
      3370 9121 3371 9116 3366 9110 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9105 3376 9103 3378 9099 3380 9100
      3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:34 PM CDTSevere Thunderstorm WarningJANAshley56 min
May 20, 4:10 PM CDTTornado WarningJANAshley, Chicot19 min
May 20, 4:16 PM CDTSevere Thunderstorm WarningJANAshley74 min
May 20, 4:34 PM CDTSevere Thunderstorm WarningJANChicot71 min
May 20, 4:38 PM CDTSpecial Weather StatementJANBolivar37 min
May 20, 4:57 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower63 min
May 20, 5:37 PM CDTTornado WarningJANHumphreys, Sharkey, Washington53 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Sunflower54 min
May 20, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatJANHolmes, Humphreys, Sharkey, Yazoo79 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery51 min

Nearby

Tornado Warnings in Arkansas, 2025Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.